WILLIAM F. SCHOENWETTER, M.D.; PAUL STEINBERG, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: The excellent review of occupational hazards to hospital personnel by Patterson and associates (1) overlooks the problem of psyllium hypersensitivity.
Many hospitalized patients, particularly those in geriatric units, receive daily treatment with bulk laxatives, many containing the ground husks or seeds of the psyllium plant. The dried, hydrophilic outer layer of the psyllium seed is used because it retains intestinal fluids. Psyllium has been shown to be allergenic and can stimulate the production of specific IgE antibodies (2). Sensitization and subsequent symptoms, usually rhinoconjunctivitis and asthma (2-4), are caused by inhalation of psyllium dust particles as small
SCHOENWETTER WF, STEINBERG P. Psyllium Hypersensitivity, Nurses, and Geriatric Units. Ann Intern Med. 1985;103:642. doi: https://doi.org/10.7326/0003-4819-103-4-642
Download citation file:
Published: Ann Intern Med. 1985;103(4):642.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use